Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 66, NWS Flagstaff, AZ

August 25, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 25, 2016, 2:26 PM MST for Yavapai County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 2:26 PM MST (21:26 UTC)
Expired
Aug 25, 2016, 3:00 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 78 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS55 KFGZ 252126
SVRFGZ
AZC025-252200-
/O.NEW.KFGZ.SV.W.0066.160825T2126Z-160825T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
226 PM MST THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 226 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CORDES
  LAKES...OR 16 MILES SOUTHWEST OF CAMP VERDE. THIS STORM WAS NEARLY
  STATIONARY.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  YAVAPAI COUNTY.

THIS INCLUDES INTERSTATE 17 BETWEEN MILE MARKERS 266 AND 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3425 11206 3439 11212 3453 11193 3428 11181
TIME...MOT...LOC 2126Z 257DEG 2KT 3437 11201 

$$

MAS
2 follow-up statements
623 
WWUS55 KFGZ 252146
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
246 PM MST THU AUG 25 2016

AZC025-252200-
/O.CON.KFGZ.SV.W.0066.000000T0000Z-160825T2200Z/
YAVAPAI AZ-
246 PM MST THU AUG 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR YAVAPAI COUNTY...

AT 244 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST
OF CORDES LAKES...OR 15 MILES SOUTHWEST OF CAMP VERDE. THIS STORM
WAS NEARLY STATIONARY.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
YAVAPAI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3425 11206 3439 11212 3453 11193 3428 11181
TIME...MOT...LOC 2144Z 257DEG 2KT 3437 11200 

$$

MAS
093 
WWUS55 KFGZ 252202
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST THU AUG 25 2016

AZC025-252211-
/O.EXP.KFGZ.SV.W.0066.000000T0000Z-160825T2200Z/
YAVAPAI AZ-
302 PM MST THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING 16 MILES SOUTHWEST OF CAMP
VERDE HAS WEAKENED BELOW SEVERE LIMITS AND EXITED THE WARNED AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3425 11206 3439 11212 3453 11193 3428 11181
TIME...MOT...LOC 2200Z 257DEG 2KT 3437 11200 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:30 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 25, 9:30 AM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST THU AUG 25 2016

.SYNOPSIS...Expect scattered thunderstorms each day through
Saturday, along with cooler than normal daytime temperatures. A
drying and warming trend is expected late in the weekend and into
early next week.

&&

.DISCUSSION...The sounding this morning had 0.56 inch PW and an
inversion starting at around 525 mb. There is decent CAPE once
surface heating develops. The convective temperature is only 70F.
There is a clockwise circulation over eastern Arizona today so storm
motion will not be uniform. Current forecast is in good shape and
may only need a few minor updates.

&&

.PREV DISCUSSION /336 AM MST/...Skies have cleared over most of
Coconino and Yavapai counties at 3 AM with scattered mid clouds
lingering over eastern Arizona. Low and mid level flow will turn
more from the south and southwest today and this will bring a slight
increase in moisture to areas along/north of the Mogollon Rim, with
values south of the rim about where they were yesterday. A weak
disturbance will move eastward along the AZ/UT border later this
afternoon and overnight, providing some lift as well as keeping mid-
level temperatures colder than normal (which increases instability).
The day should start out sunny for much of the area also. These
factors point to scattered thunderstorm development this afternoon
and evening, with the best chances from the Mogollon Rim northward.
Convection could continue well into the evening and even overnight,
especially the northern third of the state. Still expect some
isolated storms for Gila/Yavapai county but the steering flow is not
as favorable to bring storms into this area as it was yesterday.
Deep layer wind shear is on the weak side most of the day,
increasing a bit this evening, so an isolated strong storm is
possible with hail and gusty winds the main threats.

Chance of mainly afternoon and evening thunderstorms continues
Friday and Saturday, then a decrease in moisture and warmer
temperatures is expected Sunday through Tuesday as high pressure
builds over the region. A few isolated storms are still possible,
mainly for higher terrain areas in eastern AZ. The flow could
become more favorable for increasing moisture and storms again by
mid week.
&&

.AVIATION...For the 18z package...Scattered showers and
thunderstorms, primarily along and north of a line extending through
Prescott and Payson. General storm motion to the northeast.
Otherwise...light winds with scattered ceilings 7000 feet above
ground level. Activity becoming isolated overnight. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...MCCOLLUM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 25, 4:07 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST THU AUG 25 2016

AZZ004>018-037>040-260300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WEAK TROUGH WILL MOVE ACROSS NORTHERN ARIZONA, COMBINING WITH
LINGERING MOISTURE TO PRODUCE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THE BEST CHANCE OF STORMS WILL BE ALONG AND NORTH
OF THE MOGOLLON RIM. A FEW STRONG STORMS ARE POSSIBLE, PRODUCING
HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL. STORM ACTIVITY COULD
PERSIST WELL INTO THE EVENING AND EVEN OVERNIGHT, ESPECIALLY NORTH
OF A LINE FROM GRAND CANYON TO WINDOW ROCK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY, THEN DRIER AND WARMER CONDITIONS ARE EXPECTED EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 25, 11:04 AM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1104 AM MST THU AUG 25 2016

AZZ012-013-251845-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
1104 AM MST THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO AND NAVAJO COUNTIES
UNTIL 1145 AM MST...

AT 1102 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR METEOR CRATER...OR 17 MILES WEST OF WINSLOW...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSLOW...
METEOR CRATER AND INTERSTATE 40 FROM MILEPOST 238 TO 258.

LAT...LON 3501 11109 3515 11108 3515 11070 3494 11071
TIME...MOT...LOC 1802Z 275DEG 9KT 3507 11101

MAS
Special weather statement, Aug 25, 12:11 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST THU AUG 25 2016

AZZ007-012-015-252000-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
WESTERN MOGOLLON RIM AZ-
1211 PM MST THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 1210 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF WUPATKI NATIONAL MONUMENT...OR 24 MILES NORTH OF
FLAGSTAFF...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WUPATKI NATIONAL MONUMENT AND WUPATKI VISITORS CENTER.

LAT...LON 3545 11155 3562 11167 3574 11137 3555 11125
TIME...MOT...LOC 1910Z 245DEG 8KT 3554 11152

MAS
Special weather statement, Aug 25, 12:47 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1247 PM MST THU AUG 25 2016

AZZ007-012-015-252015-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
WESTERN MOGOLLON RIM AZ-
1247 PM MST THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 1245 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAPE ROYAL AT GRAND CANYON...OR 9 MILES NORTHWEST OF DESERT VIEW
AT GRAND CANYON...MOVING EAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE ROYAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE YOUR VEHICLE.

&&

LAT...LON 3545 11155 3562 11167 3574 11137 3555 11125
TIME...MOT...LOC 1945Z 252DEG 16KT 3616 11191

MAS
Local storm report, Aug 25, 1:03 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     FLOOD            3 NNW METEOR CRATER     35.07N 111.04W
08/25/2016                   COCONINO           AZ   TRAINED SPOTTER

            METEOR CRATER VISITOR CENTER STATED THAT AT
            LEAST 4 INCHES OF WATER WAS RUNNING ACROSS
            METEOR CRATER ROAD IN PLACES. SEVERAL INCHES
            OF RAIN INDICATED BY RADAR.

&&

DGV
Special weather statement, Aug 25, 2:06 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST THU AUG 25 2016

AZZ008-037-252145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
206 PM MST THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

AT 206 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEWEY-HUMBOLDT...OR 8 MILES EAST OF PRESCOTT. THIS STORM WAS NEARLY
STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DEWEY-HUMBOLDT AROUND 215 PM MST.

LAT...LON 3442 11229 3456 11233 3463 11217 3448 11208
TIME...MOT...LOC 2106Z 248DEG 3KT 3453 11226

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:04 AM MSTSpecial Weather StatementFGZ41 min
Aug 25, 12:03 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 25, 12:11 PM MSTSpecial Weather StatementFGZCoconino49 min
Aug 25, 12:47 PM MSTSpecial Weather StatementFGZCoconino28 min
Aug 25, 1:54 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 25, 2:06 PM MSTSpecial Weather StatementFGZYavapai39 min
Aug 25, 3:08 PM MSTSpecial Weather StatementFGZ52 min
Aug 25, 3:20 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 25, 3:54 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 25, 4:33 PM MSTSpecial Weather StatementFGZCoconino27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.